Arkansas, 2016

Heat in Arkansas, August 1 to 2, 2016

August 1 to 2, 2016 · NWS SHV · 4 events in 4 counties and zones

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. resulting in late morning and afternoon heat index values near or above 105 degrees.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. Dewpoint temperatures were in the middle 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 1, 10:13 AM CST, 47 minutes earlier.

Area forecast discussion, Aug 1, 10:13 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1113 AM CDT MON AUG 1 2016

.DISCUSSION...
Heat Advisory kicking in this afternoon for all of our northern
Louisiana parishes and the eastern half of our southwest Arkansas
counties as heat index values will exceed 105 degrees across these
areas later today. Slightly drier air in place farther north and
west will preclude our remaining CWA from meeting criteria so will
leave advisory as is for today. The current forecast is on track
and no changes are planned at this time. /19/

&&

.PREV DISCUSSION... /issued 620 AM CDT MON AUG 1 2016/

AVIATION...
MVFR vsbys possible across LFK through 01/14Z. Otherwise, VFR
conditions to prevail across area terminals through the 12z
forecast period. South to southwest winds 5 to 10 knots today to
become light and variable after 02/06Z. /05/

PREV DISCUSSION... /issued 353 AM CDT MON AUG 1 2016/

DISCUSSION...
Upper ridge now becoming centered over the Sabine River valley as
the upper trof over the nrn Great Lakes region continues to push
ewd. The upper ridge will continue to increase its influence
across our region today through at least mid week, which will
allow for our temps to climb into the mid to upper 90s for most of
the region. Our far wrn areas are drier, and therefore may see
temps approaching the century mark today through mid week. Heat
index values reached 105-107 Sunday for several sites across srn
AR/nrn LA, and expecting that a few more sites will be added to
this occurrence. Therefore, have issued a Heat Advisory for these
areas from noon through 7 pm today. Expect that an extension/expansion
of this advisory may be needed as a our temps continue to inch
upwards through the work week. In addition to the heat, the
increase in influence of the upper ridge will likely keep our rain
chances on the decrease and mainly confined to the ern half of the
CWA.

Upper ridge will reinforce itself over TX, just west of where it
is now by mid week. This will cut its influence somewhat, and we
may see slightly cooler temps as a result. In addition, chances
for afternoon convection may increase, especially across our ern
areas all the way through the upcoming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  78  99  79 /  20  10  10   0
MLU  94  75  96  78 /  20  10  20  10
DEQ  97  74  98  75 /  10  10  10   0
TXK  97  77  98  78 /  10  10  10   0
ELD  96  75  98  77 /  20  10  10  10
TYR  99  78  99  78 /  10  10  10   0
GGG  98  78  99  78 /  10  10  10   0
LFK  97  78  98  77 /  20  10  10   0

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for ARZ061-071>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...None.
&&

19
Hazardous weather outlook, Aug 1, 10:23 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 AM CDT MON AUG 1 2016

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>153-165>167-021630-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE-
1123 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE
EARLY EVENING HOURS...ALTHOUGH THE BEST CHANCES FOR STORMS SHOULD
REMAIN FARTHER EAST OVER SOUTHERN ARKANSAS AND NORTHERN LOUISIANA.
HEAVY DOWNPOURS...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH THIS WEEK. IN ADDITION...HEAT INDEX VALUES MAY APPROACH OR
EXCEED 105 DEGREES DURING THE AFTERNOON HOURS AS WE MOVE THROUGH
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-017>022-021630-
NEVADA-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1123 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE
EARLY EVENING HOURS. HEAVY DOWNPOURS...GUSTY WINDS...AND DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH STRONGER STORMS.
HEAT INDEX READINGS ARE EXPECTED TO REACH OR EXCEED 105 DEGREES
TODAY...MAKING IT MORE HAZARDOUS TO SPEND TIME OUTDOORS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH THIS WEEK. IN ADDITION...HEAT INDEX VALUES MAY REACH OR
EXCEED 105 DEGREES DURING THE AFTERNOON HOURS AS WE MOVE THROUGH
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THROUGH TONIGHT.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Columbia

When
August 1, 11:00 AM CST to August 2, 6:00 PM CST
Where
Columbia forecast zone
Reported by
ASOS
Coordinates
33.214, -93.227 (the zone’s center; the record gives no point)

Heat, Lafayette

When
August 1, 11:00 AM CST to August 2, 6:00 PM CST
Where
Lafayette forecast zone
Reported by
ASOS
Coordinates
33.241, -93.607 (the zone’s center; the record gives no point)

Heat, Nevada

When
August 1, 11:00 AM CST to August 2, 6:00 PM CST
Where
Nevada forecast zone
Reported by
ASOS
Coordinates
33.664, -93.307 (the zone’s center; the record gives no point)

Heat, Union

When
August 1, 11:00 AM CST to August 2, 6:00 PM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648844, 648845, 648846, 648847.